Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 277, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 22, 2017, 2:15 PM EDT for Madison County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2017, 2:15 PM EDT (18:15 UTC)
- Expired
- Aug 22, 2017, 2:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Madison County, KY
The radar
The Jackson,KY radar (KJKL), 74 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 12:39 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 793 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.7
The text
As transmitted.
204
WUUS53 KLMK 221815
SVRLMK
KYC151-221845-
/O.NEW.KLMK.SV.W.0277.170822T1815Z-170822T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
215 PM EDT TUE AUG 22 2017
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Central Madison County in central Kentucky...
* Until 245 PM EDT
* At 215 PM EDT, a severe thunderstorm was located over Richmond,
moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Richmond, Harris Ferry, Caleast, Moberly, Ruthton, Baldwin, Panola,
Newby, Speedwell and Crow Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Small hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3779 8408 3778 8411 3777 8408 3776 8409
3774 8408 3774 8410 3773 8409 3772 8410
3769 8409 3768 8410 3767 8409 3764 8413
3769 8443 3780 8444 3784 8409 3781 8412
3782 8410 3781 8408
TIME...MOT...LOC 1815Z 267DEG 29KT 3774 8434
HAIL...0.75IN
WIND...60MPH
$$
SCHOETTMER2 follow-up statements
047
WWUS53 KLMK 221829
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
229 PM EDT TUE AUG 22 2017
KYC151-221845-
/O.CON.KLMK.SV.W.0277.000000T0000Z-170822T1845Z/
Madison KY-
229 PM EDT TUE AUG 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHERN MADISON COUNTY...
At 229 PM EDT, a severe thunderstorm was located near Richmond,
moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Richmond, Harris Ferry, Caleast, Moberly, Panola, Speedwell, Bybee,
College Hill, Combs and Terrill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3779 8408 3778 8411 3777 8408 3776 8409
3774 8408 3774 8410 3773 8409 3772 8410
3769 8409 3768 8410 3767 8409 3764 8413
3769 8443 3781 8436 3784 8409 3781 8412
3782 8410 3781 8408
TIME...MOT...LOC 1829Z 267DEG 29KT 3775 8420
HAIL...<.75IN
WIND...60MPH
$$
SCHOETTMER015
WWUS53 KLMK 221846
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
246 PM EDT TUE AUG 22 2017
KYC151-221855-
/O.EXP.KLMK.SV.W.0277.000000T0000Z-170822T1845Z/
Madison KY-
246 PM EDT TUE AUG 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MADISON COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.
A severe thunderstorm watch remains in effect until 900 PM EDT for
central Kentucky.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
LAT...LON 3779 8408 3778 8411 3777 8408 3776 8409
3774 8408 3774 8410 3773 8409 3772 8410
3769 8409 3768 8410 3767 8409 3764 8413
3769 8443 3781 8436 3784 8409 3781 8412
3782 8410 3781 8408
TIME...MOT...LOC 1845Z 267DEG 29KT 3776 8406
$$
SCHOETTMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:36 PM EDT, 39 minutes earlier.
Area forecast discussion, Aug 22, 1:36 PM EDT, 39 minutes before
Area Forecast Discussion National Weather Service Louisville KY 136 PM EDT Tue Aug 22 2017 ...Updated Aviation Discussion... .Forecast Update... Issued at 1245 PM EDT Tue Aug 22 2017 Updating the forecast to add in Severe Thunderstorm Warning #462. SPC Meso page showing band of 3-4 thousand CAPE out ahead of the developing band of convection from Tell City to New Albany to Bedford, KY. Not seeing anything too tall, but just had a report of some gusty winds out of a storm in Crawford county and anticipate as these storms move into that more unstable environment they will continue to grow upstream. Also have a band of storms developing from Glasgow northeast to Lexington. These are not tall yet, and the shear is not as great there...so the focus for now is on the northern line. Issued at 910 AM EDT Tue Aug 22 2017 Forecast pretty much on track for today. Seeing a weakening line of showers/storms about to move into Dubois county. Expect boundaries out ahead of the main cold front to initiate new storms as we heat up. Soundings show decent enough shear that a few of the stronger cells could produce wind gusts to 60 mph, some small hail, and briefly heavy rain. No need for a zone update at this time. && .Short Term...(Today through Wednesday) Issued at 245 AM EDT Tue Aug 22 2017 A strong cold front will bring a line or a few broken lines of showers and storms to the region today. Convection could start as early as mid morning mainly over southern IN or west central KY. Convection will grow upscale this afternoon and continue into the evening hours as it pushes SE through the region. Most CAMs indicate enough instability (2500-3000 j/kg) along with 25-35 kts of 0-6 km bulk shear should precede convection this afternoon/evening to provide a strong to severe storm threat. The main severe threat will be damaging winds with storms this afternoon & evening. If convection starts early in the day over southern IN/northern KY and provides enough of a cloud shield, forecast instability may not be realized during the afternoon/evening hours causing storms to be weaker in nature. Convection will exit to the SE late tonight into Wed morning. Temperatures today should reach the mid to upper 80s in most locations with 90 degrees possible over south central KY. Lows tonight will range through the 60s to around 70. A cool, dry pattern will start Wed in the upper troughing behind the front. High temps Wed will fall back into the upper 70s/lower 80s. .Long Term...(Wednesday night through Monday) Issued at 300 AM EDT Tue Aug 22 2017 Wednesday Night - Saturday... Cool, dry weather will persist through the end of the week as a broad upper level trough sticks in the area. Expect high temps to remain in the upper 70s/lower 80s which is slightly below normal for this time of year. Low temps will range through the 50s. Sunday - Monday... For the beginning of next week, the remnants of a tropical cyclone look to move NE into the region. While the op GFS is faster than the ECMWF, both carry the same idea. Therefore kept low POPs going the beginning of next week. The ECMWF is much slower than the GFS however so either Sun/Mon could be dry but will go with the consensus for now. Temperatures may take a slight rebound with highs in the lower 80s Sun/Mon. && .Aviation...(18Z TAF Issuance) Issued at 135 PM EDT Tue Aug 22 2017 Bands of showers and thunderstorms oriented NE to SW have developed out ahead of a cold front. As of this writing, the cold front was still draped from northern Indiana back through central IL/MO. The main aviation impact through early evening will be gusty SW winds and an occasional thunderstorm with associated vsbys drops. Vsbys will likely drop to IFR in heavier showers. Although prevailing winds are southwest ahead of the cold front, localized winds may shift westerly or even northwesterly after an individual band moves through. Occasional gusts to around 20 kts are expected through early evening as well. As convection moves out late tonight into Wednesday morning, MVFR stratus is likely to develop at BWG/LEX until the low level moisture can clear the state. The rest of Wednesday looks dry and VFR, with scattered cumulus and a 5-8 kt northerly wind. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...RJS Short Term...AMS Long Term...AMS Aviation...EBW
Hazardous weather outlook, Aug 22, 12:51 PM EDT, 1 hour 24 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 1251 PM EDT Tue Aug 22 2017 INZ089>092-KYZ023>025-027>043-045>049-053>057-063>067-231700- Perry-Harrison-Floyd-Clark-Hancock-Breckinridge-Meade-Grayson-Hardin- Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-Scott-Spencer- Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson-Washington-Mercer- Jessamine-Larue-Marion-Boyle-Garrard-Madison-Hart-Green-Taylor-Casey- Lincoln- Including the cities of Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Horse Cave, Greensburg, Campbellsville, Liberty, and Stanford 1251 PM EDT Tue Aug 22 2017 /1151 AM CDT Tue Aug 22 2017/ ...SEVERE THUNDERSTORM WATCH 462 IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ THIS EVENING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...This Afternoon and Tonight. Thunderstorms are likely this afternoon and evening as a significant cold front sweeps through the Ohio Valley. A few severe storms are forecast, with the main threat being damaging wind gusts. Other concerns will be brief heavy rain, small hail, and cloud-to-ground lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report any strong winds or wind damage in storms this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. INZ076>079-083-084-KYZ026-061-062-070>078-081-082-231700- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Ohio-Butler- Edmonson-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair- Russell-Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Hartford, Morgantown, Brownsville, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 1251 PM EDT Tue Aug 22 2017 /1151 AM CDT Tue Aug 22 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...This Afternoon and Tonight. Scattered to numerous thunderstorms are forecast this afternoon and evening as a significant cold front sweeps through the Ohio Valley. Isolated severe storms are possible. The main hazards will be isolated damaging winds, heavy rain, and cloud-to-ground lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report any strong winds or wind damage in storms this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. AMS/RJS
In the hours before
Special weather statement, Aug 22, 1:53 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Louisville KY
153 PM EDT TUE AUG 22 2017
KYZ054-064>067-076-077-221830-
Metcalfe-Marion-Taylor-Lincoln-Casey-Adair-Green-
153 PM EDT TUE AUG 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL LINCOLN...
SOUTHEASTERN GREEN...SOUTHEASTERN MARION...TAYLOR...CENTRAL CASEY...
CENTRAL METCALFE AND ADAIR COUNTIES...
At 153 PM EDT/1253 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 12 miles north of Liberty to 8
miles east of Campbellsville to near Edmonton. Movement was east at
20 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Liberty, Campbellsville, Columbia, Edmonton, Hustonville,
Bradfordsville, Peytons Store, Pickett, Curtis and Absher.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3691 8572 3735 8539 3752 8514 3747 8471
3721 8497 3717 8503 3719 8504 3711 8510
3693 8534 3694 8545 3692 8546
TIME...MOT...LOC 1753Z 273DEG 18KT 3749 8499 3732 8519 3694 8564
SCHOETTMERSpecial weather statement, Aug 22, 2:09 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Louisville KY
209 PM EDT TUE AUG 22 2017
KYZ049-055>057-066-067-221845-
Boyle-Clark-Lincoln-Madison-Garrard-Casey-
209 PM EDT TUE AUG 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN LINCOLN...
GARRARD...SOUTHERN CLARK...SOUTHEASTERN BOYLE...MADISON AND NORTH
CENTRAL CASEY COUNTIES...
At 209 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Westbend to near Stanford. Movement
was east at 35 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Richmond, Danville, Stanford, Lancaster, Harris Ferry, Mccreary,
Berea, Junction City, Crab Orchard and Hustonville.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3792 8399 3786 8401 3787 8403 3784 8400
3785 8406 3782 8407 3785 8408 3782 8412
3781 8408 3778 8411 3777 8408 3767 8410
3754 8435 3748 8442 3748 8445 3744 8448
3750 8497 3793 8423 3795 8398 3793 8397
TIME...MOT...LOC 1809Z 262DEG 29KT 3795 8404 3756 8469
SCHOETTMERThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 1:53 PM EDT | Special Weather Statement | LMK | Adair, Casey, Metcalfe, Taylor | 37 min |
| Aug 22, 2:09 PM EDT | Special Weather Statement | LMK | Garrard, Madison | 36 min |
| Aug 22, 4:13 PM EDT | Special Weather Statement | LMK | Breckinridge, Hancock | 32 min |
| Aug 22, 4:20 PM EDT | Special Weather Statement | LMK | Meade | 25 min |
| Aug 22, 4:35 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Meade | 25 min |
| Aug 22, 4:48 PM EDT | Special Weather Statement | LMK | Bullitt | 27 min |
| Aug 22, 5:17 PM EDT | Special Weather Statement | LMK | Spencer | 28 min |
| Aug 22, 5:25 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Nelson, Shelby, Spencer | 35 min |
| Aug 22, 5:28 PM EDT | Special Weather Statement | LMK | Fayette, Woodford | 32 min |
| Aug 22, 5:55 PM EDT | Severe Thunderstorm Warning | LMK | Clark, Fayette | 16 min |
| Aug 22, 6:13 PM EDT | Special Weather Statement | LMK | Clark, Fayette, Woodford | 47 min |
| Aug 22, 6:27 PM EDT | Severe Thunderstorm Warning | LMK | Bourbon, Clark, Fayette, Jessamine | 33 min |
| Aug 22, 6:30 PM EDT | Areal Flood Advisory | LMK | Nicholas | 3 hr |
| Aug 22, 7:53 PM EDT | Areal Flood Advisory | LMK | Clark | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.